Boundary Value Problems in Non-Variational Form

  • D. Motreanu
  • V. Rădulescu
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 67)


This Chapter is devoted to an initial boundary value problem for a parabolic inclusion with a multivalued nonlinearity given by a generalized gradient in the sense of Clarke [13] of some locally Lipschitz function. The elliptic operator is a general quasilinear operator of Leray-Lions type. Of special interest is the case where the multivalued term is described by the usual subdifferential of a convex function. Our main result is the existence of extremal solutions limited by prescribed lower and upper solutions. The main tools used in the proofs are abstract results on nonlinear evolution equations, regularization, comparison, truncation, and special test function techniques as well as the calculus with generalized gradients.


Generalize Gradient Initial Boundary Maximal Monotone Nonlinear Evolution Equation Extremal Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Berkovits and V. Ailustonen, Monotonicity methods for nonlinear evolution equations, Nonlinear Anal. 27 (1996), 1397–1405.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    H. Brézis, Analyse Fonctionelle. Théorie et Applications, Masson, Paris, 1983.Google Scholar
  3. [3]
    S. Carl, Leray-Lions operators perturbed by state-dependent subdifferentials, Nonlinear World 3 (1996), 505–518.MathSciNetzbMATHGoogle Scholar
  4. [4]
    S. Carl, Existence and comparison results for quasilinear parabolic inclusions with state-dependent subdifferentials, Optimization 49 (2000), 51–66.MathSciNetCrossRefGoogle Scholar
  5. [5]
    S. Carl, Extremal solutions of parabolic hemivariational inequalities, Nonlinear Analysis 47 (2001), 5077–5088.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    S. Carl, A survey of recent results on the enclosure and extremality of solutions for quasilinear hemivariational inequalities, in: From Convexity to Nonconvexity (Eds. R.P. Gilbert, P.D. Panagiotopoulos and P.M. Pardalos ), pp. 15–28, Kluwer Academic Publishers, Dordrecht/Boston/London, 2001.CrossRefGoogle Scholar
  7. [7]
    S. Carl, Existence of extremal solutions of boundary hemivariational inequalities, J. Differ. Equations 171 (2001), 370–396.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    S. Carl and S. Heikkilä, Nonlinear Differential Equations in Ordered Spaces, Chapman & Hall/CRC, Boca Raton, 2001.Google Scholar
  9. [9]
    S. Carl and D. Motreanu, Extremal solutions of quasilinear parabolic subdifferential inclusions, Diff. Int. Eqns,to appear.Google Scholar
  10. [10]
    S. Carl and D. Motreanu, Extremal solutions of quasilinear parabolic inclusions with generalized Clarke’s gradient, submitted.Google Scholar
  11. [11]
    M. Chipot and J.F. Rodrigues, Comparison and stability of solutions to a class of quasilinear parabolic problems, Proc. Royal Soc. Edinburgh 110 A (1988), 275–285.Google Scholar
  12. [12]
    Ph. Ciarlet, Mathematical Elasticity, Vol. 3: Theory of shells, Studies in Mathematics and its Applications 29, North-Holland, Amsterdam, 2000.Google Scholar
  13. [13]
    F.H. Clarke, Optimization and Nonsmooth Analysis, John Wiley & Sons, Inc., New York, 1983.Google Scholar
  14. [14]
    G. Dined and G. Pop, Existence results for variational-hemivariational inequalities: A F. E. Browder technique, in: From Convexity and Nonconvexity (R. P. Gilbert at al. (eds.)), Kluwer Academic Publishers, Dordrecht/Boston/London, 2001, pp. 233–241.Google Scholar
  15. [15]
    D. Y. Gao, Duality, Principles in Nonconvex Systems. Theory, Methods and Applications, Nonconvex Optimization and its Applications 39, Kluwer Academic Publishers, Dordrecht/Boston/London, 2000.Google Scholar
  16. [16]
    L. Gasinski and M. Smolka, Existence of Solutions for Wave-Type Ilemivariational Inequalities with Noncoercive Viscosity Damping, Jagiellonian University, Preprint no. 2001/002.Google Scholar
  17. [17]
    D. Goeleven, M. Miettinen and P. D. Panagiotopoulos, Dynamic Hemivariational Inequalities and Their Applications, J. Optimization Theory Appl. 103 (1999), 567–601.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    M. Miettinen, Hemivariational inequalities and hysteresis, in: From Convexity and Nonconvexity (R. P. Gilbert at al. (eds.)), Kluwer Academic Publishers, Dordrecht/Boston/London, 2001, pp. 193–206.CrossRefGoogle Scholar
  19. [19]
    M. Miettinen and P. D. Panagiotopoulos, Hysteresis and hemivariational inequalities: semilinear case, J. Glob. Optim. 13 (1998), 269–298.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    E. S. Mistakidis and G. E. Stavroulakis, Nonconvex Optimization in Mechanics, Nonconvex Optimization and Its Applications 21, Kluwer Academic Publishers, Dordrecht/Boston/London, 1998.Google Scholar
  21. [21]
    D. MMlotreanu and P. D. Panagiotopoulos, Minimax Theorems and Qualitative Properties of the Solutions of Hemivariational Inequalities, Nonconvex Optimization and its Applications 29, Kluwer Academic Publishers, Dordrecht/Boston/London, 1998.Google Scholar
  22. [22]
    Z. Naniewicz and P. D. Panagiotopoulos, Mathematical Theory of Hemivariational Inequalities and Applications, Marcel Dekker, New York, 1995.Google Scholar
  23. [23]
    P.D. Panagiotopoulos, Hemivariational Inequalities and Applications in Mechanics and Engineering, Springer-Verlag, New York, 1993.zbMATHCrossRefGoogle Scholar
  24. [24]
    P. D. Panagiotopoulos and G. Pop, On a type of hyperbolic variationalhemivariational inequalities, J. Appl. Anal. 5 (1999), 95–112.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [25]
    E. Zeidler, Nonlinear Functional Analysis and its Applications, Vols. II A/B, Springer-Verlag, Berlin, 1990.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2003

Authors and Affiliations

  • D. Motreanu
    • 1
  • V. Rădulescu
    • 2
  1. 1.Department of MathematicsUniversity of PerpignanPerpignanFrance
  2. 2.Department of MathematicsUniversity of CraiovaCraiovaRomania

Personalised recommendations